Illinois, 2024

Damaging Winds in Illinois, August 1, 2024

August 1, 2024 · NWS ILX · 6 events in 4 counties and zones

An advancing warm front triggered a line of strong thunderstorms during the morning of August 1st. One cluster of minor wind damage occurred across portions of Sangamon and Logan counties during the pre-dawn hours while another occurred further southeast across Clay and Richland counties toward midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An advancing warm front triggered a line of strong thunderstorms during the morning of August 1st. One cluster of minor wind damage occurred across portions of Sangamon and Logan counties during the pre-dawn hours while another occurred further southeast across Clay and Richland counties toward midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 2:17 AM CST, 4 minutes earlier. Its key messages:

  • A few waves of storms will move through the area between this morning and afternoon. Some of these storms could be strong to severe with a slight risk (level 2 of 5) in place over the entire forecast area.
  • Heat indices have the potential to exceed 100 degrees south of I-70 this afternoon, but storms and leftover cloud debris could inhibit this from occurring.
Area forecast discussion, Aug 1, 2:17 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 AM CDT Thu Aug 1 2024

.KEY MESSAGES...

- A few waves of storms will move through the area between this morning
  and afternoon. Some of these storms could be strong to severe
  with a slight risk (level 2 of 5) in place over the entire
  forecast area.

- Heat indices have the potential to exceed 100 degrees south of
  I-70 this afternoon, but storms and leftover cloud debris could
  inhibit this from occurring.

&&

.DISCUSSION...
Issued at 317 AM CDT Thu Aug 1 2024

Upper analysis early this morning shows shortwave ridging over the
Midwest states with a closed 500 mb low approaching the upper
Mississippi Valley. At the surface, low pressure is centered over
southern Minnesota with a cold front stretched southwestward into
the central Plains and a warm front extending eastward into north-central
Illinois. Radar mosaic as of 3 am shows a few clusters of storms
in west-central Illinois and northern Missouri, being fed by
large-scale ascent tied to the upper low, MLCAPE of 2000+ J/kg,
and a ~30 kt LLJ. There is still some uncertainty regarding the
evolution of storms through this morning, especially across
central Illinois as they move into an area of weaker shear.
Instability is strong enough to support some stronger wind gusts
and hail, though storm organization may struggle the further east
it gets. The 01.06Z HRRR seems to have a decent handle on things,
which shows storms working across the entire area through early
morning, petering out near the Indiana border sometime between
8-10 am and leaving behind a remnant outflow boundary or MCV
somewhere over east-central parts of the state.

Remnant cloud cover from morning convection will slow
destabilization, but with high dewpoints in place MLCAPE is
projected to still be sufficient for storm development later in
the day. Temperatures (upper 80s to low 90s) and heat indices
(near 100 to 105) for this afternoon have been lowered from
our previous forecast. Heat headlines have not been issued due to
lower confidence in temperatures, but may need a second look for
areas near/south of I-70 later this morning after the first round
of storms ease.

The aforementioned upper trough will swing into northern Illinois
later today, spreading seasonably strong mid-level flow (30-35
kts) and large-scale ascent over the area. CAMs show a broken
line of storms developing near or south of the I-72 corridor by
early to mid afternoon and spread it east-southeast through early
evening. Discrete storms could pose a risk for all hazards
initially before transitioning to mostly a wind threat as they
grow upscale and congeal into a line. A separate area of storms
may develop further north closer to the upper low as lapse rates
steepen. A slight risk for severe storms has been expanded to
encompass the entire forecast area for today.

A cold front will push through late tonight, turning temperatures
more seasonable to close out the week. Dewpoints won't decrease
significantly behind the front, with values still expected to
remain in the low 70s. A lull in precipitation should generally be
seen Thursday night into Friday morning. However, moisture rich
air, steep low-level lapse rates, and the closed upper low nearby
should be enough to support isolated to scattered showers and
storms during the day on Friday. Weak shear by this time will keep
the threat for severe storms rather low.

Surface high pressure settles southward into the area by the weekend
as the upper ridge over west-central CONUS begins nudging eastward.
Precipitation chances remain minimal through the weekend until flow
aloft transitions back to northwesterly on the eastern periphery of
the ridge, bringing daily chances for precipitation back as early as
Monday. Temperatures this weekend into early next week will be near
or slightly above normal, but then look to turn cooler by the middle
or end of next week as the upper ridge breaks down and mid-level
heights gradually fall.

NMA

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1115 PM CDT Wed Jul 31 2024

The evolution of thunderstorms moving into central IL overnight
has gotten messier as the evening progressed, with models focusing
on a couple of thunderstorm systems interacting as they arrive via
northern MO/southeast IA. Nevertheless, strong to severe
thunderstorms remain possible overnight, just with timing becoming
less certain. Have focused a period of tempo TSRA from 08Z-13Z
across the terminals which appears most likely to have
thunderstorm impacts at the terminals, with a period of VCTS
surrounding this time period. Additional amendments will likely be
necessary to refine timing overnight. Until these storms arrive,
expect VFR conditions, then brief MVFR or worse cigs/vsbys will be
possible in thunderstorms, as well as potential for wind gusts
exceeding 40 kts. Another round of thunderstorms is possible
Thursday afternoon and evening. Winds SSE 4-8 kts, becoming SSW
6-10 kts by 14Z. Winds further shifting to W after a cold front
pushes through the area late in the period.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 31, 2:09 PM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed Jul 31 2024

ILZ027>031-036>038-040>057-061>063-012015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
309 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong-to-severe thunderstorms will re-develop overnight across a
large portion of central Illinois. The primary hazard will be
thunderstorm wind damage from gusts over 50 mph, though torrential
rainfall may lead to localized urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong-to-severe thunderstorms may develop Thursday and
Thursday evening across the outlook area, with damaging wind,
frequent lightning, and torrential rainfall being the primary
hazards.

It will also be very hot and humid again on Thursday with afternoon
heat index values peaking between 100 and 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-012015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Strong thunderstorms will re-develop overnight across portions of
southeast Illinois. The primary hazard will be torrential rainfall
that may lead to localized urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong-to-severe thunderstorms may develop Thursday and
Thursday evening across the outlook area, with damaging wind gusts,
frequent lightning, and torrential rainfall being the primary
hazards.

It will also be very hot and humid again on Thursday with afternoon
heat index values peaking between 100 and 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Peine

In the hours before

Special weather statement, Aug 1, 12:27 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
127 AM CDT Thu Aug 1 2024

ILZ036-010645-
Fulton-
127 AM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON COUNTY
THROUGH 145 AM CDT...

At 127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles west of Canton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canton, Farmington, Fairview, Norris, Fiatt, and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 9025 4063 9030 4071 9016 4070 8999
      4054 8999
TIME...MOT...LOC 0627Z 241DEG 16KT 4059 9023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 1, 1:01 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
201 AM CDT Thu Aug 1 2024

ILZ029-036-010715-
Peoria-Fulton-
201 AM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FULTON...WESTERN
TAZEWELL...NORTHWESTERN MASON AND SOUTHWESTERN PEORIA COUNTIES
THROUGH 215 AM CDT...

At 200 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over St. David, or near Canton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canton, Lewistown, Hanna City, St. David, Dunfermline, Bryant,
Norris, Banner, Liverpool, Little America, and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 8974 4052 8986 4050 8989 4048 8989
      4043 8991 4043 8995 4039 8999 4038 9003
      4035 9006 4035 9021 4065 9014
TIME...MOT...LOC 0700Z 267DEG 17KT 4050 9007

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 1, 1:03 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
203 AM CDT Thu Aug 1 2024

ILZ040-041-047-010730-
Mason-Schuyler-Cass-
203 AM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS...SOUTHEASTERN
SCHUYLER AND SOUTHWESTERN MASON COUNTIES THROUGH 230 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beardstown, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beardstown, Rushville, Bluff Springs, Browning, and Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 9053 4018 9028 3996 9032 3996 9051
      3997 9051 3999 9052 3998 9055 3998 9059
      3999 9061 4001 9061
TIME...MOT...LOC 0703Z 259DEG 26KT 4006 9047

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 1, 1:18 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
218 AM CDT Thu Aug 1 2024

ILZ036-037-041-010745-
Tazewell-Mason-Fulton-
218 AM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND NORTHEASTERN MASON COUNTIES THROUGH 245 AM
CDT...

At 218 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. David, or 8 miles southeast of Canton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Havana, Manito, Forest City, Liverpool, Topeka, Little America,
Chatauqua Park, and Goofy Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 9004 4055 8975 4055 8973 4028 8971
      4029 9012
TIME...MOT...LOC 0718Z 269DEG 19KT 4048 8992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 1, 1:22 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
222 AM CDT Thu Aug 1 2024

ILZ041-047-010745-
Mason-Cass-
222 AM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CASS AND SOUTHERN MASON COUNTIES
THROUGH 245 AM CDT...

At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Virginia, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Virginia, Ashland, Bluff Springs, Chandlerville, and Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 9037 4010 9001 3988 9000 3988 9018
      3990 9038
TIME...MOT...LOC 0722Z 273DEG 28KT 3999 9028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 1, 1:59 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
259 AM CDT Thu Aug 1 2024

ILZ031-037-038-010830-
Tazewell-Woodford-McLean-
259 AM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WOODFORD...
TAZEWELL...NORTHWESTERN MCLEAN AND NORTHEASTERN MASON COUNTIES
THROUGH 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eureka to near San Jose. Movement was east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pekin, East Peoria, Morton, Eureka, Washington, El Paso, Tremont,
Mackinaw, Hudson, Delavan, Gridley, Minier, Danvers, South Pekin,
Hopedale, Goodfield, Green Valley, Deer Creek, Stanford, and Carlock.

This includes the following highways...
 Interstate 155 between mile markers 12 and 31.
 Interstate 39 between mile markers 5 and 15.
 Interstate 474 between mile markers 13 and 14.
 Interstate 74 between mile markers 97 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4075 8888 4033 8920 4032 8971 4040 8972
      4074 8949
TIME...MOT...LOC 0758Z 272DEG 26KT 4072 8932 4032 8967

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

37

The radar

The Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
August 1, 2:21 AM CST to 2:26 AM CST
Where
Sangamon County, 0.87 mi SW of Devereux Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.860, -89.610

A couple of trees were snapped.

Thunderstorm Wind, Logan

When
August 1, 2:38 AM CST to 2:43 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.150, -89.370

A large tree was split at the base and an 8-inch diameter branch was blown down across Elm Street.

Thunderstorm Wind, Clay

When
August 1, 11:10 AM CST to 11:11 AM CST
Where
Clay County, Flora Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.670, -88.450

Thunderstorm Wind, Clay

When
August 1, 11:15 AM CST to 11:20 AM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.670, -88.480

A power pole was blown down on the south side of Flora.

Thunderstorm Wind, Clay

When
August 1, 11:18 AM CST to 11:23 AM CST
Where
Clay County, 2.82 mi S of Flora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -88.440

Several power poles were blown down near Marigold Lane and U.S. 45.

Thunderstorm Wind, Richland

When
August 1, 11:48 AM CST to 11:53 AM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Numerous tree branches were blown down across Olney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212864, 1212859, 1212860, 1212861, 1212862, 1212863.